Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Long spotting on birth control
    avatar
    malexis622 posted:
    I recently had my annual checkup and my doctor informed me that my particular type of birth control (sprintec) could be taken monthly (as I have been taking it for the last 7 years) but also as a four cycle a year birth control. Following my exam, I began my next pack as the four cycle method and for the first month is was normal and fine, but beginning the last week when my normal cycle would begin I started spotting just a little. I knew this was normal and didn't worry about it and continued to take the active pills daily. I am now into my third week of my second pack and I am still spotting. Some days are rather heavy and very red and other days can be lighter and dark brown. I am concerned that going on a full month of spotting might not be normal. What could this mean?
    Maggie
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Maggie: When "long cycle" regimens were first being used many GYNs worried that it would increase the incidence of breakthrough bleeding (BTB). Surprisingly, most of the research studies did not find this to be the case. Yet, in my clinical experience I would see women who had good cycle control on monthly regimens develop breakthrough bleeding when using active pills for longer durations. In those instances, if the BTB persisted, we would have the woman take a 5-7 day break from active pills then restart active pills. A bleed could result but it was always an orderly bleed which would stop.

    Bottom line, if your BTB persists into the third pack, phone your GYN and let them know. They will advise you on what to do. Despite the presence of BTB your contraception coverage is still intact. The BTB is just super annoying.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.